Travel health

Cancer patient lacking fingerprints held by US customs

Side effect of cancer drug caused fingerprints to disappear

A 62-year old cancer patient was held for four hours by US customs officials because he didn't have any fingerprints, a side effect of one of the cancer drugs he was taking.

The man, travelling from Singapore to the USA, had head and neck cancer which had spread, but was responding to chemotherapy. To help prevent a recurrence of the cancer the patient was prescribed capecitabine, a widely used anti-metabolite drug.

Capecitabine is a common anti-cancer drug used in the treatment of a number of cancers such as head and neck cancers, breast, stomach and colorectal cancers. One of its adverse side-effects can be hand-foot syndrome; chronic inflammation of the palms or soles of the feet which can cause the skin to peel, bleed and develop ulcers or blisters.

Foreign visitors have been required to provide fingerprints at USA airports for several years now. Fingerprint images are matched with millions of visa holders to detect whether the new visa applicant has a visa under a different name.

The patient, Mr S, developed a mild case of hand-foot syndrome, and because it was not affecting his daily life he was kept on a low dose of the drug.

Dr Eng-Huat Tan, a senior consultant in medical oncology at the National Cancer Centre, Singapore described the incident in the cancer journal , Annals of Oncology:

"In December 2008, after more than three years of capecitabine, he went to the United States to visit his relatives.

He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat. He was advised to travel with a letter from his oncologist stating his condition and the treatment he was receiving to account for his lack of fingerprints to facilitate his entry in future."

According to Dr. Eng-Huat Tan, several other cancer patients have reported loss of fingerprints on their blog sites, and some have also commented on similar problems entering the USA.

The patient, Mr S was not aware that he had lost his fingerprints before he travelled.

Dr Tan concluded:

"In summary, patients taking long-term capecitabine may have problems with regards to fingerprint identification when they enter United States' ports or other countries that require fingerprint identification and should be warned about this.

It is uncertain when the onset of fingerprint loss will take place in susceptible patients who are taking capecitabine. However, it is possible that there may be a growing number of such patients as Mr S who may benefit from maintenance capecitabine for disseminated malignancy. These patients should prepare adequately before travelling to avert the inconvenience that Mr S was put through."

Because of what had happenned, Dr Tan said that he would recommend patients on capecitabine to carry a doctor's letter with them.

"My patient subsequently travelled again with a letter from us and he had fewer problems getting through."

More information

For cancer treatment advice when travelling:

Cancer Research UK www.cancerresearchuk.org

This article was published on Wed 27 May 2009



Image © Ana de Sousa - Fotolia.com


Related Stories


Use this story

Cancer
Link to this page
Printer friendly version

Share this page